Hail, Jones
- When
- May 5, 5:30 AM CST
- Where
- Jones County, 7.6 mi W of Okaton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.890, -101.050
Several severe thunderstorms developing north of a stationary boundary brought large hail up to golfball size to parts of central and northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several severe thunderstorms developing north of a stationary boundary brought large hail up to golfball size to parts of central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 5, 3:09 AM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 409 AM CDT SAT MAY 5 2012 .SHORT TERM...TODAY THROUGH MONDAY NEXT SHORTWAVE APPROACHING FROM THE WEST WITH SHOWERS AND THUNDERSTORMS EXPANDING ACROSS WESTERN SOUTH DAKOTA AND INTO CENTRAL SOUTH DAKOTA. GOOD AMOUNT OF ELEVATED INSTABILITY AND SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE. A GOOD AMOUNT OF SHEAR TO WORK WITH AS WELL. SVR WATCH 246 WAS ISSUED A SHORT TIME AGO OVER PORTIONS OF CENTRAL AND WESTERN SOUTH DAKOTA TO ACCOUNT FOR POSSIBILITY OF LARGE HAIL WITHIN THESE STORMS. AS THE MORNING PROGRESSES...THUNDERSTORM ACTIVITY WILL SHIFT EASTWARD ACROSS THE CWA SO HAVE PRETTY HIGH CHANCES FOR PRECIP IN THE FORECAST. THERE STILL REMAINS SOME UNCERTAINTY IN BEST POTENTIAL FOR SVR STORMS LATER TODAY...BUT WITH THE SFC WARM FRONT SOUTH OF THE CWA...FEEL BIGGEST THREAT FOR SIGNIFICANT SEVERE ACTIVITY WILL BE ACROSS FSD CWA AND NEAR THE NEBRASKA BORDER. CANNOT RULE OUT SOME STRONG TO SEVERE STORMS A BIT FARTHER NORTH THOUGH INTO OUR CWA...BUT THREAT IS NOT AS GREAT. COLD FRONT MOVES EAST ACROSS THE REGION OVERNIGHT PROVIDING A CONTINUED FOCUS FOR SHOWERS AND STORMS. THIS SYSTEM EVENTUALLY EXITS THE AREA ON SUNDAY WITH DRIER AIR AND NORTHWEST WINDS MOVING IN BEHIND THE FRONT. ON MONDAY...CLOSED UPPER LOW MOVES EAST ACROSS FAR SOUTHERN CANADA. WITH COLD TEMPS ALOFT AND CYCLONIC FLOW ACROSS THE NORTHERN PLAINS...HAVE ADDED SLIGHT CHANCE POPS FOR LIGHT RAIN SHOWERS DURING THE AFTERNOON PEAK HEATING PERIOD. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY NIGHT SURFACE LOW MOVING SLOWLY EWD THROUGH THE BOUNDARY WATERS/MN- ONTARIO BORDER AREA WILL KEEP A COOL...MAINLY DRY...NWLY LOW LEVEL FLOW OVER THE REGION MONDAY NIGHT THROUGH TUESDAY MORNING. THE CENTER OF SFC HIGH PRESSURE IS THEN PROGGED TO SETTLE IN LATE-DAY TUESDAY AND REMAINS IN PLACE THROUGH WEDNESDAY MORNING. MODELS REMAIN IN GOOD AGREEMENT WITH A MODERATE RETURN S-SELY FLOW SETTING UP OVER THE NRN PLAINS WEDNESDAY AFTERNOON...CONTINUING THROUGH THE DAY THURSDAY AS A SFC COLD FRONT APPROACHES FROM THE NORTHWEST. MODELS ARE IN GOOD AGREEMENT THAT QUITE THE VIGOROUS FRONTAL BOUNDARY WILL PUSH FROM NW TO SE THROUGH THE REGION THURSDAY NIGHT/FRIDAY MORNING. BOTH GFS AND ECMWF HAVE SLOWED THE TIMING OF THE FRONT BY ABOUT SIX HOURS AND ARE FARTHER NORTH WITH THE ASSOCIATED UPPER LEVEL SHORT-WAVE TROUGH AND ITS ASSOCIATED ATMOSPHERIC LIFT...SO CONFIDENCE IS LOW IN SENSIBLE WEATHER IMPACTS THURSDAY NIGHT/FRIDAY. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN AREA OF IFR/MVFR CIGS WILL REMAIN OVER THE EASTERN AND SOUTHWESTERN CWA OVERNIGHT...WITH VFR CONDITIONS ACROSS THE NORTHWEST. PRECIPITATION IS EXPECTED TO SPREAD ACROSS THE AREA FROM WEST TO EAST DURING THE LATE OVERNIGHT HOURS AND INTO THE DAY SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE...WITH THE BEST CHANCE EXPECTED TO OCCUR LATE SATURDAY AFTERNOON AND SATURDAY EVENING SOUTH OF A LINE FROM PIERRE TO WATERTOWN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...CHURCH AVIATION...CHURCH WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 442 AM CDT SAT MAY 5 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 442 AM CDT SAT MAY 5 2012 /342 AM MDT SAT MAY 5 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY. LARGE HAIL IS POSSIBLE ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA EARLY THIS MORNING WITH THE FIRST BATCH OF STORMS. AS THE DAY PROGRESSES...SEVERE STORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTHEAST...EAST CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL IS LIKELY WITH THE STRONGER STORMS. THE BIGGEST THREAT FOR SEVERE STORMS WILL BE ACROSS SOUTHEAST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. TMT
The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 11:29 UTC.
15 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384806, 384807, 384808, 384809, 384810, 384811, 384812, 384813, 384814, 384815, 384816, 384817, 384818, 384819, 384820.